Hair Transplant Network

Is Your Cholesterol Medication Causing Hair Loss?

The obesity epidemic doesn’t seem to be slowing down anytime soon. In fact, many countries are facing a never before seen phenomenon known as childhood obesity. As more families choose to eat fast food instead of a home cooked meal, the likelihood of developing obesity related conditions such as high cholesterol, blood pressure and diabetes is significantly increased. In this article, we will be discussing cholesterol lowering medications known as “statins” and their potential to cause hair loss.

Atorvastatin (Lipitor) and Simvastatin (Zocor)

Both Atorvastatin (Lipitor) and Simvastatin (Zocor) are known as “statins” which are primarily used to prevent cardiovascular disease for anyone experiencing abnormal lipid levels. These drugs works by reducing cholesterol via enzyme inhibition. By reducing cholesterol, individuals are able to prevent arterial disease and cardiovascular disease. Common side effects include joint pain, diarrhea, heart burn, nausea and muscle pains. Alopecia is listed on the package for certain “statin” medications.

Statin Medications and Hair Loss

While uncommon, hair loss is listed as a side effect on the packages of Atorvastatin (Lipitor) and Simvastatin (Zocor). One study in The American Journal of Medicine followed a patient who was admitted into the hospital with progressive swelling. The patient was given furosemide (40 mg), prednisone (60 mg), benazepril (10 mg) and atorvastatin (10 mg). Shortly after therapy, the patient complained of progressive hair loss. Benazepril was continued, but atorvastatin was discontinued because the cholesterol levels had stabilized. Several weeks after discontinuing atorvastatin, the patient reported hair regrowth. With that said, the exact mechanism of why or how certain “statin” medications can cause hair loss is unknown. It may be a rare side effect that has occurred in the past.

Conclusion

The list of medications that could potentially cause hair loss are never ending, as more and more people suffer from obesity and other weight related ailments, it seems the drugs that could potentially cause hair loss will never stop. However, the vast majority of individuals use “statin” medications daily without experiencing any hair loss or alopecia. Individuals concerned about experiencing hair loss should consult with their physician prior to taking the medication.

  • Love
  • Save
    1 love
    Add a blog to Bloglovin’
    Enter the full blog address (e.g. https://www.fashionsquad.com)
    We're working on your request. This will take just a minute...